Hypercalcemia after denosumab discontinuation in patients with osteoporosis: a systematic review and case report

Read full text
Authors: Javier Queipo Menéndez, Álex García Tellado, Javier Pardo Lleidas, José Luis Hernández Hernández
Cited by: 4
References: 19

Abstract

Discontinuation of denosumab may result in rebound bone resorption, fractures, and rarely hypercalcemia, a very uncommon manifestation. Our systematic review and case report highlight that although rare, calcium disturbances occur after treatment withdrawal. These findings emphasize the importance of sequential antiresorptive therapy and close monitoring in osteoporosis patients. BACKGROUND: Denosumab discontinuation has been associated with rebound bone resorption, rapid bone loss, and vertebral fractures. Hypercalcemia remains exceptional in postmenopausal osteoporosis. METHODS: We conducted a PRISMA-based systematic review up to April 2025, including case reports and series describing hypercalcemia after denosumab withdrawal in osteoporosis. We report one additional case. RESULTS: Three studies (encompassing four women, aged 64-86 years) met the inclusion criteria. All had received denosumab 60 mg every 6 months for 3-10 years, without prior bisphosphonate exposure. Hypercalcemia (range, 11.3-13.0 mg/dL), developed 3-11 months after discontinuation, was mild to moderate, and asymptomatic. Bone turnover markers were markedly elevated, with low or suppressed intact parathyroid hormone levels. Two patients sustained multiple vertebral fractures. Management consisted of reinitiation of bisphosphonates or denosumab. CONCLUSIONS: Hypercalcemia after denosumab withdrawal in osteoporosis is rare, typically mild, and reflects rebound osteoclast activation. Sequential antiresorptive therapy is strongly recommended following denosumab discontinuation.

Fields of Study & Subjects

Bone health and treatments Bone health and osteoporosis research Parathyroid Disorders and Treatments

Publication details

Journal / source
Osteoporosis International
Publisher
Springer Science and Business Media LLC
Volume
37
Issue
3
Pages
637–642
Publication date
22 January 2026
Language
EN